Alert archive / Montana / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 25, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jun 24, 2012, 2:43 AM MDT for Phillips County, Montana. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2012, 2:43 AM MDT (08:43 UTC)
- Expired
- Jun 24, 2012, 3:45 AM MDT
- In force
- 62 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
County Phillips County, MT
The radar
The Glasgow radar (KGGW), 96 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 8.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2402 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 8:46 PM MDT, 5 hours 57 minutes earlier.
Area forecast discussion, Jun 23, 8:46 PM MDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 846 PM MDT SAT JUN 23 2012 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH MONDAY... BUILDING UPPER RIDGE CAPPING ANY CONVECTIVE CLOUDS FROM FORMING IN THE CWA THIS EVENING. REMNANTS OF SEVERE THUNDERSTORMS OVER NORTH-CENTRAL MONTANA THIS EVENING SHOULD MOVE NORTHEAST INTO CANADA BEFORE REACHING OUR NW ZONES. LOWERED POPS ACROSS THE BOARD...LEAVING JUST A SLIGHT CHANCE MENTION FOR NORTHERN PHILLIPS COUNTY LATE TONIGHT. MODELS ARE SHOWING A BETTER CHANCE OF REDEVELOPMENT TO OUR SOUTH LATE TONIGHT THAT MOVES NORTH SUNDAY MORNING. MID SHIFT WILL HAVE TO TAKE A BETTER LOOK AT THIS. REST OF FORECAST LOOKED GOOD. JAMBA PREVIOUS DISCUSSION... UPPER RIDGING WILL DOMINATE THE WEATHER OVER NORTHEAST MONTANA THROUGH MONDAY...MAKING FOR HOT TEMPERATURES. A PERSISTENT SURFACE PATTERN FEATURING LOW PRESSURE TO THE SOUTHWEST AND HIGH PRESSURE TO THE NORTHEAST WILL DRIVE EAST WINDS AT 15 TO 30 MPH THROUGH AT LEAST SUNDAY NIGHT. THE CURRENT TIMING OF THE LAKE WIND ADVISORY FOR FORT PECK LAKE LOOKS SPOT ON. A BIT STRONGER SHORTWAVE KICKER SPUN OFF OF A LARGE LOW PRESSURE SYSTEM OFF THE WEST COAST COULD BE ENOUGH TO ERODE THE STRONG STABLE LAYER IN PLACE ACROSS NORTHEAST MONTANA. THUS KEPT MENTION OF ISOLATED THUNDER POSSIBLE...MAINLY OVER THE WESTERN ZONES TONIGHT. SUNDAY THE STABLE LAYER LOOKS TO LARGELY HOLD. THE ONLY REAL POTENTIAL FOR AN ISOLATED HOLDOVER STORM FROM ANY NOCTURNAL CONVECTION WE SEE TO LINGER ACROSS THE NORTH DURING THE MORNING HOURS. TEMPERATURES WILL ALSO CONTINUE TO WARM AS THE THERMAL RIDGE APPROACHES FROM THE SOUTHWEST. MONDAY TEMPERATURES WILL FURTHER RISE AS THE THERMAL RIDGE PUSHES IN FROM THE SOUTH. EXPECT HIGHS TO REACH THE 90S AT MOST LOCATIONS...WITH A FEW TRIPLE DIGIT READINGS OVER THE SOUTH. CURRENT THINKING IS THAT THE CAP WILL ERODE ACROSS THE SOUTH BY THE AFTERNOON HOURS...THANKS TO A WEAK SURFACE LOW AND WEAK SHORTWAVE FEATURES ALOFT. WITH POTENTIAL INSTABILITY LOOKING RATHER IMPRESSIVE AT 4000 J/KG AND A FAVORABLE SHEAR PROFILE SOME OF THESE STORMS COULD BE ON THE STRONG TO SEVERE SIDE. GILCHRIST .LONG TERM...MONDAY NIGHT THROUGH SATURDAY... THE EXTENDED PERIOD BEGINS WITH A CLOSED LOW PACIFIC STORM PUSHING INTO THE PAC-NW MONDAY NIGHT. THIS WILL NUDGE THE UPPER RIDGE AXIS EAST OF EASTERN MONTANA. THE THERMAL RIDGE SLIDES NORTH...SENDING THE WARM FRONT INTO CANADA WHERE THE SOUTHWESTERLY FLOW ALOFT WILL INITIATE STORMS. NORTHEAST MONTANA SHOULD ONLY SEE ISOLATED SHOWERS AND THUNDER. THE THERMAL RIDGE WITH THICKNESS HEIGHTS OF AROUND 585DM WILL MAKE FOR A WARM NIGHT. THEN ON TUESDAY THE BASE OF THE TROUGH SWINGS NORTHEAST INTO CANADA SENDING A COLD FRONT ACROSS THE MONTANA PLAINS. THE MODELS HAVE THE TIMING OF THE COLD FRONT OVER NEMONT TUESDAY EVENING. IN ANY CASE THE SW JET CARRIES MOST OF THE MOISTURE INTO SOUTHERN ALBERTA AND SASKATCHEWAN WHERE THE STRONGEST STORMS ARE EXPECTED. THE MAIN AFFECT OF THE FRONT WILL BE TO COOL TEMPERATURES AFTER THE WELL ABOVE AVERAGE HIGHS ON TUESDAY...WHICH WILL AGAIN RUN WELL INTO THE 90S. GUIDANCE SUGGESTS OVERNIGHT LOWS TUESDAY NIGHT TO BE AROUND 10-15F DEGREES COOLER THAN MONDAY NIGHT. WITH FRONTAL TIMING UNCERTAIN... IT MAY NOT SYNC UP WELL WITH THE PEAK AFTERNOON HEATING WHICH COULD STUNT SEVERE POTENTIAL. WITH DAYTIME CONDITIONS QUITE UNSTABLE...WILL HAVE TO CONTINUE LOOKING FOR SIMILAR FEATURES FROM RUN TO RUN BEFORE PLACING HIGHER CONFIDENCE IN THE POSSIBILITY OF STRONG THUNDERSTORMS. BUT FOR NOW BEST GUESS IS FOR THUNDER TO BE LATE IN THE EVENING IF IT DOES OCCUR. WEDNESDAY AND THURSDAY...THE TROUGH OF COOLER AIR THAT BROKE DOWN THE HEAT RIDGE WILL MAINTAIN TEMPERATURES CLOSER TO NORMAL. ANOTHER SMALLER SHORTWAVE DISTURBANCE FOLLOWS WHICH COULD INITIATE A FEW STORMS...BUT AGAIN...THE MAIN ACTIVITY PLAYS OUT WELL TO THENORTH. FRIDAY AND BEYOND...THE UPPER RIDGE REBOUNDS IN THE WEST BEHIND THE DEPARTING SHORTWAVE. CONDITIONS WILL ONCE AGAIN BECOME WARMER AND DRIER THAN NORMAL. GAH/ && .AVIATION... MAINLY VFR. ISOLATED THUNDER COULD BE POSSIBLE NEAR KGGW TONIGHT BUT IS NOT LIKELY. GUSTY ERRATIC WINDS WILL BE POSSIBLE NEAR ANY STORMS. WINDS WILL BE OUT OF THE EAST AT 10 TO 20 KTS THROUGHOUT THE TAF CYCLE GUSTING TO 25 KTS DURING THE DAYLIGHT HOURS. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 9 PM MDT SUNDAY FOR FORT PECK LAKE. && WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 23, 2:30 PM MDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 230 PM MDT SAT JUN 23 2012 MTZ016-017-021>023-241100- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- PETROLEUM-GARFIELD-MCCONE- 230 PM MDT SAT JUN 23 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A LAKE WIND ADVISORY IS IN EFFECT THROUGH SUNDAY EVENING FOR FORT PECK LAKE FOR SOUTHEAST WINDS OF 15 TO 30 MILES PER HOUR. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jun 24, 2:08 AM MDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
208 AM MDT SUN JUN 24 2012
MTZ017-022-023-240915-
GARFIELD-MCCONE-VALLEY-
208 AM MDT SUN JUN 24 2012
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...
UNTIL 315 AM MDT.
AT 203 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE PINES REC AREA...MOVING NORTHEAST AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS IN THE ADVISORY INCLUDE...
DUCK CREEK REC AREA...
FORT PECK...
FRAZER...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4832 10601 4804 10584 4801 10584 4801 10583
4776 10568 4759 10645 4789 10670
TIME...MOT...LOC 0808Z 227DEG 32KT 4786 10648
GFF
WEATHER.GOV/GLASGOWThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 1:43 AM MDT | Severe Thunderstorm Warning | GGW | Phillips | 62 min |
| Jun 24, 2:08 AM MDT | Special Weather Statement | GGW | McCone | 67 min |
| Jun 24, 2:45 AM MDT | Special Weather Statement | GGW | Valley | 60 min |
| Jun 24, 3:06 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 39 min |
| Jun 24, 3:43 AM MDT | Severe Thunderstorm Warning | GGW | Daniels, Roosevelt, Valley | 62 min |
| Jun 24, 4:31 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 59 min |
| Jun 24, 4:53 AM MDT | Severe Thunderstorm Warning | GGW | Valley | 67 min |
| Jun 24, 5:57 AM MDT | Severe Thunderstorm Warning | GGW | Roosevelt, Valley | 63 min |
| Jun 24, 6:55 AM MDT | Severe Thunderstorm Warning | GGW | McCone, Richland, Roosevelt | 65 min |
| Jun 24, 7:25 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt, Sheridan | 65 min |
| Jun 24, 7:35 AM MDT | Special Weather Statement | GGW | Valley | 55 min |
| Jun 24, 8:20 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 40 min |
| Jun 24, 8:28 AM MDT | Special Weather Statement | GGW | Daniels | 62 min |
| Jun 24, 9:02 AM MDT | Severe Thunderstorm Warning | GGW | McCone, Roosevelt, Valley | 58 min |
| Jun 24, 10:08 AM MDT | Special Weather Statement | GGW | Roosevelt | 52 min |
| Jun 24, 10:47 AM MDT | Special Weather Statement | GGW | Richland, Roosevelt | 43 min |
| Jun 24, 10:51 AM MDT | Areal Flood Advisory | GGW | Daniels, Roosevelt, Valley | 7 hr |
| Jun 24, 10:57 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 33 min |
| Jun 24, 11:27 AM MDT | Severe Thunderstorm Warning | GGW | Richland, Roosevelt | 63 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.